Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 44, NWS Nashville, TN

June 27, 2019Jackson County, Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 27, 2019, 4:56 PM CDT for Jackson County, Putnam County, Tennessee. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 4:56 PM CDT (21:56 UTC)
Expired
Jun 27, 2019, 6:18 PM CDT
In force
82 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS54 KOHX 272156
FFWOHX
TNC087-141-280000-
/O.NEW.KOHX.FF.W.0044.190627T2156Z-190628T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
456 PM CDT Thu Jun 27 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Jackson County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...

* Until 700 PM CDT.

* At 455 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. More than one and one half inch 
  of rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Cookeville, Baxter and Cummins Falls State Park. 

This includes Interstate 40 between mile markers 277 and 289.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3625 8546 3610 8547 3612 8577 3636 8569

$$

13
1 follow-up statement
423 
WGUS74 KOHX 272318
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
618 PM CDT Thu Jun 27 2019

TNC087-141-272328-
/O.CAN.KOHX.FF.W.0044.000000T0000Z-190628T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson TN-Putnam TN-
618 PM CDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JACKSON AND NORTHWESTERN
PUTNAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3625 8546 3610 8547 3612 8577 3636 8569

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:17 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 3:17 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
317 PM CDT Thu Jun 27 2019

.DISCUSSION...

Small scale MCV expected to continue moving southwestward over the
next few days. However, influences will continue to be felt from
late afternoon into evening hrs across mid state region. No
particular model has a good handle on expected areal coverage thru
this evening, thus went with a blend of models thru this evening,
leaving out the more aggressive NAM/NAM Nest solutions when it
comes to keeping MCV circulation well defined. Just a good amount
of uncertainty here with no real sfc/upper level features of note
other than MCV circulation across our southwest. Best convective
potential thru late afternoon hrs looks to be generally across
locations south of I-40 and west of I-65, with some model
solutions showing a band of shwrs/tstms moving nwd into the
Nashville Metro Area as the evening hrs approach. Thus broke out a
late this afternoon zone grouping which will more than likely
need to be updated as the remainder of the afternoon hrs progress.
A few strong tstms possible with brief heavy rainfall as tstms
will generally be not moving that fast. Latest updated SPC Day
One Convective Outlook as moved marginal risk now well southwest
of mid state region into srn MS. However, that does not mean that
a few strong tstms if not a couple of iso svr tstms or two can
still not happen across the mid state region thru this evening.

As for the rest of the forecast thru Independence Day, if one was
looking for a typical summertime pattern across the mid state
region, one will certainly be in store for the mid state region
from after convection ends this evening thru Independence Day.
Sfc ridging influences stationed off to our east. Upper level
ridging influences prevailing, but enough moisture beneath it
to support mainly iso to sct shwrs/tstms during the afternoon
and evening hrs. Went with a blended model solution here.
If one leans toward the latest GFS solution, that means a little
better chance of shwrs/tstms as Independence Day approaches
as it has upper level ridging influences weakening with a more
swly flow pattern aloft developing versus the latest ECMWF
solution that keeps upper level riding in place. To better
describe the overall wx pattern thru Independence Day, with with
coverage terms instead of probability terms. Otherwise, generally
ptcldy skies are expected thru Independence Day. Overnight lows
and afternoon high temps will continue to be a little above
seasonal normal values thru forecast period.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will be predominant through most of the current TAF
cycle. VCTS will be possible at CKV/BNA/MQY, which could lead to
MVFR conditions if a thunderstorm were to pass directly over the terminal.
Showers/thunderstorms will move out by 03Z areawide, with VFR
conditions overnight. Light winds will become more southerly by
tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  90  70  91  72 /  70  40   0  20   0
Clarksville    65  88  68  89  70 /  40  30  10  20  10
Crossville     63  84  64  85  67 /  20  50   0  20  10
Columbia       65  89  69  90  70 /  50  40  10  20  10
Lawrenceburg   66  88  70  89  70 /  50  50  10  30  10
Waverly        64  89  70  90  70 /  40  40  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........MacDonald
Hazardous weather outlook, Jun 27, 8:56 AM CDT, 8 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
856 AM CDT Thu Jun 27 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-281000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
856 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms for locations
around and south of the I-40 Corridor and along and west of the
I-24 Corridor mainly this afternoon through the early evening
hours tonight. Primary concern with any strong to severe
thunderstorms that develop will be strong to damaging winds.
Brief, localized flooding is also possible with slow moving
thunderstorms. Pea to marble size hail may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected as of this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Jun 27, 4:16 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
416 PM CDT Thu Jun 27 2019

TNZ028-030-032-063-064-272145-
Putnam TN-Cannon TN-Wilson TN-De Kalb TN-Smith TN-
416 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHERN DE
KALB...SOUTHEASTERN WILSON...WEST CENTRAL PUTNAM AND NORTH CENTRAL
CANNON COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Smithville to 8 miles
southeast of Watertown. Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Smithville, Carthage, Watertown, Baxter, Gordonsville, Hickman, South
Carthage, Alexandria, Dowelltown, Liberty, Auburntown, Center Hill
Lake and Edgar Evans State Park.

This includes Interstate 40 between mile markers 248 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 8565 3600 8570 3591 8610 3614 8622
      3628 8590
TIME...MOT...LOC 2116Z 179DEG 23KT 3605 8579 3600 8606

13
Special weather statement, Jun 27, 4:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
417 PM CDT Thu Jun 27 2019

TNZ061-272145-
Marshall TN-
417 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 445 PM
CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 9 miles southeast of Lewisburg, moving northwest at 30
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lewisburg, Cornersville and Belfast.

This includes Interstate 65 between mile markers 23 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3527 8683 3529 8683 3532 8685 3530 8686
      3531 8691 3534 8690 3535 8692 3538 8693
      3541 8692 3542 8696 3545 8695 3545 8692
      3546 8692 3550 8688 3555 8678 3537 8662
      3536 8660 3533 8660 3531 8668 3525 8675
TIME...MOT...LOC 2116Z 135DEG 27KT 3532 8671

Schaper
Special weather statement, Jun 27, 4:22 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
422 PM CDT Thu Jun 27 2019

TNZ059>061-272200-
Williamson TN-Maury TN-Marshall TN-
422 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...
NORTHEASTERN MAURY AND CENTRAL WILLIAMSON COUNTIES UNTIL 500 PM
CDT...

At 420 PM CDT, Doppler radar was tracking development of several
strong thunderstorm near Thompson's Station, Franklin, Spring Hill
and surrounding areas. The storms were moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Franklin, Columbia, Brentwood, Spring Hill, Nolensville, Thompson's
Station and Leipers Fork.

This includes the following highways...
 Interstate 65 between mile markers 47 and 68.
 Interstate 840 between mile markers 17 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3566 8675 3561 8717 3596 8702 3596 8667
TIME...MOT...LOC 2120Z 196DEG 10KT 3585 8684

13
Special weather statement, Jun 27, 4:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
442 PM CDT Thu Jun 27 2019

TNZ060-061-075-272215-
Bedford TN-Maury TN-Marshall TN-
442 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving northwest at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Columbia, Lewisburg, Chapel Hill, I-65 East Of Columbia, Belfast and
Farmington.

This includes Interstate 65 between mile markers 34 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3533 8676 3559 8701 3573 8685 3570 8677
      3571 8677 3570 8676 3571 8674 3570 8674
      3571 8673 3571 8668 3570 8667 3569 8664
      3570 8664 3570 8663 3543 8657
TIME...MOT...LOC 2141Z 144DEG 31KT 3546 8672

Schaper
Special weather statement, Jun 27, 4:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
442 PM CDT Thu Jun 27 2019

TNZ028-030-064-272230-
Wilson TN-De Kalb TN-Smith TN-
442 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB AND
SOUTHEASTERN WILSON COUNTIES UNTIL 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gordonsville to Watertown. Movement was
northwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria and Tuckers Crossroads.

This includes Interstate 40 between mile markers 242 and 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3616 8580 3615 8581 3614 8580 3612 8581
      3600 8615 3612 8636 3638 8593
TIME...MOT...LOC 2142Z 132DEG 19KT 3615 8593 3607 8613

13
Local storm report, Jun 27, 4:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 NW COOKEVILLE         36.21N  85.57W
06/27/2019                   PUTNAM             TN   EMERGENCY MNGR

            TREES DOWN ACROSS NORTHWESTERN PORTION OF COUNTY.

&&

EVENT NUMBER OHX1900411

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:01 PM CDTSpecial Weather StatementOHXWilliamson44 min
Jun 26, 7:22 PM CDTSpecial Weather StatementOHXSumner23 min
Jun 26, 7:50 PM CDTSpecial Weather StatementOHXDavidson25 min
Jun 26, 8:05 PM CDTSpecial Weather StatementOHXDavidson25 min
Jun 26, 8:19 PM CDTSpecial Weather StatementOHXDavidson26 min
Jun 26, 8:22 PM CDTSpecial Weather StatementOHXWilson38 min
Jun 26, 8:47 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson28 min
Jun 26, 8:54 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Trousdale, Wilson2 hr
Jun 26, 9:03 PM CDTSpecial Weather StatementOHXWilson42 min
Jun 26, 9:12 PM CDTSpecial Weather StatementOHXSumner33 min
Jun 26, 9:29 PM CDTSpecial Weather StatementOHXPerry31 min
Jun 26, 9:47 PM CDTSpecial Weather StatementOHXSumner43 min
Jun 26, 9:48 PM CDTAreal Flood AdvisoryOHXRobertson, Sumner117 min
Jun 26, 9:55 PM CDTFlash Flood WarningOHXSumner2 hr
Jun 26, 10:36 PM CDTSpecial Weather StatementOHXSumner39 min
Jun 26, 10:47 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
Jun 26, 10:56 PM CDTSpecial Weather StatementOHXRobertson, Sumner34 min
Jun 26, 11:06 PM CDTSpecial Weather StatementOHXMacon, Sumner39 min
Jun 26, 11:07 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson23 min
Jun 26, 11:16 PM CDTFlash Flood WarningOHXSumner, Wilson3 hr
Jun 26, 11:28 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson32 min
Jun 26, 11:46 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner59 min
Jun 27, 2:01 PM CDTSpecial Weather StatementOHXLawrence29 min
Jun 27, 2:41 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
Jun 27, 3:02 PM CDTSpecial Weather StatementOHXGiles43 min
Jun 27, 3:05 PM CDTSpecial Weather StatementOHXGrundy, Warren40 min
Jun 27, 3:09 PM CDTSpecial Weather StatementOHXWayne36 min
Jun 27, 3:13 PM CDTSevere Thunderstorm WarningOHXWarren28 min
Jun 27, 3:29 PM CDTSpecial Weather StatementOHXMaury31 min
Jun 27, 3:38 PM CDTSpecial Weather StatementOHXCannon52 min
Jun 27, 3:53 PM CDTAreal Flood AdvisoryOHXGiles, Maury3 hr
Jun 27, 3:57 PM CDTSpecial Weather StatementOHXJackson48 min
Jun 27, 4:08 PM CDTSpecial Weather StatementOHXMarshall37 min
Jun 27, 4:12 PM CDTAreal Flood AdvisoryOHXJackson, Putnam2 hr
Jun 27, 4:16 PM CDTSpecial Weather StatementOHXDeKalb, Smith29 min
Jun 27, 4:17 PM CDTSpecial Weather StatementOHXMarshall28 min
Jun 27, 4:22 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jun 27, 4:24 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam36 min
Jun 27, 4:42 PM CDTSpecial Weather StatementOHXMarshall33 min
Jun 27, 4:59 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson14 min
Jun 27, 5:05 PM CDTSevere Thunderstorm WarningOHXRutherford25 min
Jun 27, 5:10 PM CDTSpecial Weather StatementOHXCoffee35 min
Jun 27, 5:15 PM CDTFlash Flood WarningOHXBedford, Marshall, Maury, Rutherford, Williamson62 min
Jun 27, 5:19 PM CDTSpecial Weather StatementOHXJackson, Smith, Trousdale, Wilson41 min
Jun 27, 5:28 PM CDTSpecial Weather StatementOHXRutherford47 min
Jun 27, 5:33 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson42 min
Jun 27, 5:37 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson38 min
Jun 27, 5:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson34 min
Jun 27, 5:44 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Rutherford, Williamson, Wilson2 hr
Jun 27, 5:54 PM CDTSpecial Weather StatementOHXMacon, Trousdale51 min
Jun 27, 6:05 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson40 min
Jun 27, 6:16 PM CDTSpecial Weather StatementOHXRobertson44 min
Jun 27, 6:21 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Sumner, Wilson114 min
Jun 27, 6:33 PM CDTSpecial Weather StatementOHXGrundy27 min
Jun 27, 6:39 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner36 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.